Teens hospitalised as synthetic ban hits
Two teens have been taken to hospital after smoking synthetic cannabis just hours after a ban took effect.
One of the teenagers collapsed about 5pm today in Upper Hutt after using synthetic high Illusion, a Wellington Free Ambulance spokesperson said. The teen and one other were taken to Hutt Hospital in a moderate condition, suffering from dizziness.
Five young people, aged between 13 and 14 years old, had taken the product.
The incident comes as health services say they are bracing for an influx of people struggling with a dependency on synthetic drugs, after a ban on them came into effect this morning.
About 150 to 200 people are expected to suffer from serious withdrawals, the Ministry of Health said.
Addiction services will be expected to treat those struggling to deal with the fallout of the prohibition.
The number of calls involving synthetic drugs to the Alcohol and Drug Association helpline had increased today, chief executive Paul Rout said.
"We're getting several calls in today, and over the last week we've probably picked up calls about synthetics by about 20 per cent. But it's early days yet," he said
"We've got a range of issues, from people concerned about a mate or a family member, as well as other people coping with withdrawal or having trouble stopping use."
He expected a further increase, but said many factors determined the number of people reaching out for help.
"Our expectation is that we'll get a moderate increase. But it's going to be a case of monitoring it every day and see what happens, at this stage," Rout said.
Waitemata District Health Board community alcohol and drug services clinical director Dr Susanna Galea estimated there had been a 20 per cent increase over the last few weeks in patients suffering synthetic drug problems.
"We've had an increase in people using our detoxification services, so we have seen a gradual increase in people coming through in the last week," she said.
"We've sent communications around about how to assist the people coming through."
Galea said dealing with patients with synthetic drug dependencies could be difficult, because the problems they had were "complex", which made them difficult to treat.
"They are at a high risk of problems like irritation, increased heartbeat, difficulties breathing, confusion, nausea, vomiting, and sometimes psychosis," she said.
Dr Alfred Dell'Ario, who works with drugs and mental health at the Canterbury and West Coast DHB, said withdrawal symptoms vary.
"Most people can cope with mild withdrawal by knowing what to expect, taking extra care of themselves [such as resting and drinking water] and we can provide advice on ways to help people who are agitated and having problems sleeping," he said.
Before the ban took effect, police had to deal with incidents involving the robbery of legal high stores.
The Discount T shop in Porirua, which sold synthetic drugs, was robbed by knife-wielding thieves earlier this week. A similar incident occurred at a Christchurch shop yesterday, just 40 minutes before the law took effect.
In both cases, synthetic drugs were stolen by the thieves.
But police said these incidents were isolated, and not indicative of a trend.
"There have been recent thefts of psychoactive substance retailers but these are not statistically significant in any way," Inspector Rob Duindam said.
Police spokespeople in Auckland and Christchurch were unaware of similar incidents.
People seeking help for addiction or withdrawal from synthetic cannabinoids or other formerly legal highs should ring the free Alcohol & Drug Helpline (0800 787 797).
- Fairfax Media